Arizona, 2022

Flash Flood in Arizona, August 10, 2022

August 10, 2022 · NWS TWC · 1 event in 1 county or zone

Thunderstorms moved west across southeast Arizona during the afternoon and evening. One storm produced flash flooding in downstream of the Bighorn burn scar in Finger Rock Canyon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Thunderstorms moved west across southeast Arizona during the afternoon and evening. One storm produced flash flooding in downstream of the Bighorn burn scar in Finger Rock Canyon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 10, 1:56 PM MST, 6 hours 34 minutes earlier.

Area forecast discussion, Aug 10, 1:56 PM MST, 6 hours 34 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
156 PM MST Wed Aug 10 2022

.SYNOPSIS...A favorable flow pattern for daily thunderstorms will
persist through the weekend as the upper high remains centered
near the Four Corners region. Daytime temperature will remain near
seasonable readings.

&&

.DISCUSSION...Radar shows a few isolated thunderstorms forming
over northern Graham and Greenlee Counties. Skies are mostly
clear elsewhere with a few buildups over the Sky Islands. A weak
inverted trough is moving into Sonora from Chihuahua and will
provide some upper level support for storms this afternoon and
evening. The forecast still looks on track with storms first
forming over the White Mountains and expanding by late
afternoon/early evening to the rest of southeast Arizona. The best
chances for Tucson look to be between 5 pm and 10 pm. CAMs also
show an outflow moving from Pima County northwestward towards
Phoenix this evening. This could lead to some blowing dust issues
in Pinal County. Besides the wind heavy rainfall causing flash
flooding will also be a threat. After midnight there will likely
be isolated showers that persist for a few hours.

The monsoon ridge stays in a favorable location through the
weekend meandering around the high plains. Models show a few more
inverted troughs rotating around the southern periphery of the
high through early next week. After today the next one models
bring in moves through late Thursday into Friday. Another inverted
trough looks to move through Saturday into Sunday. Expect these
time periods to be fairly active. There will be plenty of moisture
as well as instability to feed storms. With continued heavy
rainfall from storms runoff will be easier and easier to generate
and it will take less rainfall to lead to flash flooding. The only
thing that could inhibit storm activity would be overnight
convection that stabilizes the atmosphere. Otherwise expect
continued daily afternoon/evening shower and thunderstorm activity
into early next week. Temperatures will be around normal for the
next week.

&&

.AVIATION...Valid through 12/00Z.
SCT clouds at 7k-10k ft AGL with SCT-BKN above 15k ft AGL. Expect
scattered TSRA/SHRA around terminals late this afternoon through
the evening. Expect another round of scattered TSRA/SHRA Thursday
afternoon. CIGS may briefly lower to 4k- 6k ft AGL with the TSRA,
along with vis briefly down to 2-4 miles and wind gusts to 40+
kts. Otherwise, SFC wind will generally be less than 12 kts,
favoring a SWLY/SLY direction during the afternoon hours and
variable in direction at other times. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...An active monsoon period is expected to continue
through the week, with daily rounds of scattered showers and
thunderstorms. The typical threats of strong gusty winds and heavy
rainfall remain, as well as the potential for precipitation outside
the normal afternoon/evening cycles. Flash flooding will also
remain a concern each day this week. Wind trends are otherwise
light following a diurnal pattern.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 10, 4:33 PM MST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Tucson AZ
433 PM MST Wed Aug 10 2022

AZZ503-504-507-513-110015-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
433 PM MST Wed Aug 10 2022

...A strong thunderstorm will impact portions of southeast Pima and
northeastern Santa Cruz Counties through 515 PM MST...

At 432 PM MST, Doppler radar was tracking a strong thunderstorm over
Sonoita, or 22 miles southeast of Green Valley, moving northwest at
10 mph.

HAZARD...Winds in excess of 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sonoita, Elgin and Madera Canyon.

This includes the following highways...
 Route 82 between mile markers 27 and 39.
 Route 83 between mile markers 28 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3168 11053 3162 11071 3175 11099 3192 11065
TIME...MOT...LOC 2332Z 155DEG 9KT 3171 11067

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WJM
Special weather statement, Aug 10, 6:05 PM MST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
605 PM MST Wed Aug 10 2022

AZZ504-507-514-110145-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
605 PM MST Wed Aug 10 2022

...A strong thunderstorm will impact portions of east central Pima
County through 645 PM MST...

At 605 PM MST, Doppler radar was tracking a strong thunderstorm near
Vail, or 14 miles southeast of Davis-Monthan Air Force Base, moving
northwest at 10 mph.

HAZARD...Winds in excess of 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
East Tucson, Davis-Monthan Air Force Base, Tanque Verde, Vail,
Saguaro National Park East, Corona De Tucson and Rita Ranch.

This includes the following highways...
 Interstate 10 between mile markers 269 and 292.
 Route 83 between mile markers 53 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3205 11046 3189 11056 3200 11091 3232 11079
      3235 11065
TIME...MOT...LOC 0105Z 114DEG 9KT 3207 11066

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WJM
Special weather statement, Aug 10, 6:21 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
621 PM MST Wed Aug 10 2022

AZZ509-511-110200-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Galiuro and Pinaleno Mountains including Mount
Graham-
621 PM MST Wed Aug 10 2022

...A strong thunderstorm will impact portions of south central Graham
County through 700 PM MST...

At 621 PM MST, Doppler radar was tracking a strong thunderstorm near
Roper Lake State Park, or 9 miles south of Safford, moving northwest
at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Safford, Thatcher, Roper Lake State Park, Pima, Central, Swift Trail
Junction, Mount Graham and Frye Mesa Dam.

This includes the following highways...
 Route 70 between mile markers 330 and 342.
 Route 191 between mile markers 107 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3267 10954 3261 10964 3276 11003 3295 10977
TIME...MOT...LOC 0121Z 131DEG 11KT 3270 10966

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

JRM
Special weather statement, Aug 10, 6:56 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
656 PM MST Wed Aug 10 2022

AZZ504>506-110245-
Southeast Pinal County including Kearny/Mammoth/Oracle-Tucson Metro
Area including Tucson/Green Valley/Marana/Vail-South Central Pinal
County including Eloy/Picacho Peak State Park-
656 PM MST Wed Aug 10 2022

...A strong thunderstorm will impact portions of northeastern Pima
and south central Pinal Counties through 745 PM MST...

At 656 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles north of Marana, moving northwest at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly remote areas of northeastern Pima
and south central Pinal Counties.

This includes the following highways...
 Interstate 10 between mile markers 223 and 224.
 Route 79 between mile markers 103 and 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3259 11100 3251 11114 3261 11137 3281 11116
TIME...MOT...LOC 0156Z 135DEG 6KT 3259 11112

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

JRM
Special weather statement, Aug 10, 7:03 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Tucson AZ
703 PM MST Wed Aug 10 2022

AZZ507-508-513-110245-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
703 PM MST Wed Aug 10 2022

...Strong thunderstorms will impact portions of southwestern Cochise
and east central Santa Cruz Counties through 745 PM MST...

At 703 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Naco to near Bisbee to 9
miles south of Hereford. Movement was northwest at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sierra Vista, Bisbee, Hereford, Huachuca City, Tombstone, Naco, Fort
Huachuca, Palominas, Charleston, Coronado National Memorial and
Ramsey Canyon Preserve.

This includes the following highways...
 Route 80 between mile markers 317 and 357.
 Route 90 between mile markers 314 and 336.
 Route 92 between mile markers 322 and 355.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3155 11051 3169 11017 3180 10983 3134 10969
      3133 11029
TIME...MOT...LOC 0203Z 152DEG 22KT 3145 10982 3140 11000 3128 11017

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JRM
Special weather statement, Aug 10, 8:03 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Tucson AZ
803 PM MST Wed Aug 10 2022

AZZ505-506-110345-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
803 PM MST Wed Aug 10 2022

...A strong thunderstorm will impact portions of northeastern Pinal
County through 845 PM MST...

At 802 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Kearny, or 13 miles west of Hayden, moving
northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kearny, Cactus Forest and Kelvin.

This includes the following highways...
 Route 79 between mile markers 125 and 128.
 Route 177 between mile markers 139 and 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3299 11078 3298 11077 3275 11107 3296 11135
      3325 11095
TIME...MOT...LOC 0302Z 149DEG 17KT 3295 11100

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

WJM

The radar

The Tucson radar (KEMX), 55 km away, was scanning. The volume nearest the first event began at 03:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pima

When
August 10, 8:30 PM MST to 10:00 PM MST
Where
Pima County, 4.72 mi E of Casas Adobes to 4.9 mi E of Casas Adobes
Cause
Heavy Rain / Burn Area
Reported by
Department of Highways
Coordinates
32.330, -110.900

Heavy rain of 1.5 on the Bighorn burn scar caused rapid rises in Finger Rock Wash. Road closures resulted near Havasu Rd and Columbus Blvd and Pontatoc Rd. south of Skyline Dr.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053806.